Heat, Stafford
- When
- July 16, 12:00 PM EST to 6:00 PM EST
- Where
- Stafford forecast zone
- Reported by
- ASOS
- Coordinates
- 38.421, -77.457 (the zone’s center; the record gives no point)
Heat index values exceeded 105 degrees.
Temperatures in the 90s combined with dew points in the upper 60s and low 70s to create heat index values in excess of 105 degrees across portions of southern Maryland.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Temperatures in the 90s combined with dew points in the upper 60s and low 70s to create heat index values in excess of 105 degrees across portions of southern Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 16, 8:46 AM EST, 3 hours 14 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 946 AM EDT Tue Jul 16 2019 .SYNOPSIS... A warm front will lift northeastward across the area this morning. The remnants of Barry will then affect the region late Wednesday into Thursday. High pressure will return for Friday and into the weekend. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... A warm front remains positioned across the northern reaches of the forecast area this morning. Its subtle to find, but based on dewpoints in the lower-mid 70s DC south vs dewpoints in the upper 50s/lower 60s in central Pennsylvania and upstate New York there definitely is a boundary in place. This front will lift northeastward and through the region by this afternoon with moist southwest flow increasing out ahead of the remnant trough of Barry. There will be mid/high clouds streaming overhead through much of the day, but despite this, still expecting high temperatures to reach into the 90s for the majority of the region. This combined with dew points reaching 68-73F will provide heat index values in the low to mid 90s west of the Blue Ridge to the upper 90s and even some low 100s east of the Blue Ridge. Do expect to keep heat index values below advisory threshold though (105F east of Blue Ridge). This increasing warmth/humidity will promote the development of 1000-2000 J/KG of MLCAPE across the region this afternoon. Based on the upper end of the forecast temperature/dewpoint range was able to generate over 2000 J/kg MLCAPE (and over 3000 J/kg of SBCAPE) on a modified 12Z LWX RAOB. Despite lack of strong forcing and upper level ridging, some weak energy in the flow aloft combined with terrain circulations should be enough to spark scattered shower/thunderstorm development in the early to mid afternoon over the Allegheny/Potomac Highlands. There should also be enough westerly flow aloft for some propagation eastward towards the I-95 corridor later this afternoon. The extent of eastward propagation will depend on how organized any convection can become, the more organized the further east they should be able to go. Differences currently exist in hi-res guidance as to the evolution. Given ample CAPE and 0-6KM shear of roughly 20 knots, some isolated severe activity is possible, especially with any organization. && .SHORT TERM /9 PM THIS EVENING THROUGH THURSDAY NIGHT/... Any shower/thunderstorm activity will wane this evening and a mostly dry overnight is expected. Lows will range through the 70s. The remnant trough that was once Barry will then move into the Ohio Valley on Wednesday, with plenty of heat and humidity out ahead of it. Expecting highs well into the 90s with dew points in the low 70s. Heat index values by the afternoon likely reach into the 100- 105F range and heat advisories will likely be necessary for portions of the region. Additionally, as the trough approaches, shower/thunderstorm chances will increase during the afternoon and evening, and likely linger overnight. Given stronger forcing and slightly stronger wind field, some thunderstorms may become strong to locally severe, in addition to having the ability to produce very heavy rain. Lows from 70-80F Wednesday night. The trough will be overhead through at least the first half of Thursday, and should pull eastward by late in the day. Scattered shower/thunderstorm development is expected again, and will likely happen sooner in the day than either today or Wednesday. Therefore, given more cloud cover and earlier chances for precipitation, temperatures will likely be several degrees "cooler" than Wednesday, although dew points may tick up a degree or two. Highs Thursday will generally be from 87-92F, with heat index values in the upper 90s to low 100s. Lows Thursday night from 70-80F. && .LONG TERM /FRIDAY THROUGH MONDAY/... Dangerous heat is becoming increasingly likely Friday through this weekend. 850/925 hPa temps of 25/30 C respectively are expected Friday through the weekend. Full mixing would result in surface temperatures exceeding 100 degrees F. Given uncertainties in just how much we mix, not willing to go quite that high this far out in the forecast, but the potential is there for multiple days near or exceeding 100. This combined with high humidity will likely result in dangerous heat, with heat index values of 105 to 115 well within the realm of possibility. Given the fact that high heat and humidity will likely occur for multiple days in a row, this compounds the danger of excessive heat. Please visit www.weather.gov/safety/heat for tips to beat the heat. A rather strong trough and associated surface cold front approaches early next week, and when it collides with the heat and humidity in place, it seems possible that strong thunderstorms may result. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... Predominantly VFR conditions are expected through Thursday night. Each afternoon and evening will see chances for scattered showers and thunderstorms, and therefore brief reductions to visibilities/ceilings and some localized gusty winds. Any locations that see rain during the day/evening may also see some patchy fog the following night. Mainly VFR Fri-Sat, but very hot and humid with a pop up shower or thunderstorm possible. && .MARINE... Sub-SCA conditions are expected through tonight. Southerly winds less than 15 knots are expected today and tonight. Some scattered showers/thunderstorms with localized gusty winds are possible late this afternoon and evening, and Special Marine Warnings may become necessary. Southerly winds will then increase Wednesday and Wednesday night and SCA conditions are possible. In addition, chances will continue for scattered showers and thunderstorms. Largely sub-SCA conditions return Thursday, although chances persist for showers/thunderstorms. Sub-SCA likely Friday-Saturday, but very hot and humid. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...MM NEAR TERM...MM/HTS SHORT TERM...MM LONG TERM...DHOF AVIATION...MM/DHOF MARINE...MM/DHOF
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 505 AM EDT Tue Jul 16 2019 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-170915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 505 AM EDT Tue Jul 16 2019 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A few thunderstorms may become capable of producing isolated damaging wind gusts or hail this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices around 105 degrees are possible Wednesday and Thursday during the afternoon and early evening hours. Increasing heat and tropical moisture may result in thunderstorms capable of producing a few damaging wind gusts or isolated instances of flooding Wednesday and Thursday. Dangerous heat and humidity are likely Friday through Sunday across the entire area. Heat indices of 110 to 115 degrees are possible during the afternoon and evening hours each day, and heat indices may hold in the 80s and 90s at night. If the prolonged heat and humidity is realized, it will become a significant threat to anyone exposed to the heat for an extended period of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-170915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 505 AM EDT Tue Jul 16 2019 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight A few thunderstorms may become capable of producing isolated damaging wind gusts or hail this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heat indices around 100 degrees are possible during the afternoon and early evening hours for Wednesday and Thursday. Increasing heat and tropical moisture may result in thunderstorms capable of producing a few damaging wind gusts or isolated instances of flooding Wednesday and Thursday. Dangerous heat and humidity are likely Friday through Sunday across the entire area. Heat indices around 105 to 110 degrees are possible during the afternoon and evening hours each day, especially in the Valleys and east of the Blue Ridge Mountains. If the prolonged heat and humidity is realized, it will become a significant threat to anyone exposed to the heat for an extended period of time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
Heat index values exceeded 105 degrees.
Heat index values exceeded 105 degrees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842915, 842916.